older-woman-with-pills
Senior Health

Elder Care Medication, Even Taken Correctly, Can be Dangerous

Adverse drug reactions are an all-too-common cause of hospitalization for elders. About half of Americans age 65 and older take five or more medications daily and many mix prescription and over-the-counter medications with vitamin, mineral, and herbal supplements. Medication-related issues are complicated by how medications are taken, when they are taken, how they interact with each other, and the general health of the patient.

There are many ways in which medications can cause problems for elders. Among the most common are taking too much, taking too little, confusing medications, administering them incorrectly, and dangerous interactions, especially when medications are prescribed by different physicians. But even when drugs are taken exactly as prescribed, they can be dangerous. And now families often are wanting to add marijuana to the mix, which means a whole spectrum of actual drug reactions dependent on the ratio of cannabidiol to tetrahydrocannbidiol (CBD to THC), and the effect on that particular elder.

As their bodies change, older adults metabolize drugs less effectively with decrease in liver and kidney function or lower protein levels, making them susceptible to harmful effects. Sometimes these changes make older people more likely to suffer side effects. Sometimes a given drug that was effective 15 years earlier can have serious side effects in older adults. It’s not unusual for symptoms like memory loss, dizziness, and confusion to be caused by medications that have more harmful effects in elders and these symptoms not only cause anxiety but necessitate medical intervention to determine their source, whether it be from medications or disease, or both.

The American Geriatric Society developed the “Beers Criteria for Potentially Inappropriate Medication Use in Older Adults” more than twenty years ago and updates it regularly. I recommend that elders or their caregivers check with their physicians about medications that might be on the list and should be used with caution. I offer the following common examples: